Chloroquine-induced pruritus remains one of the most common side-effects in the use of chloroquine in the prophylaxis and treatment of uncomplicated malaria before the advent of artemisinin-based combination therapies. It has been reported to vary from a tolerable to intolerable intensity among susceptible individuals resulting in disruption of treatment and development of resistance to the drug thus leading to therapeutic failures as reported. This scourge is quite challenging due to the complex physiologic mechanism that has not been fully elucidated. Factors observed to be responsible in the induction of pruritus such as age, race, heredity, density of parasitaemia; impurities in formulations, plasmodial specie, dosage form and metabolites have been discussed in this review. Efforts to ameliorate this burden have necessitated the use of drugs of diverse pharmacological classes such as antihistamines, corticosteroids and multivitamins either alone or as a combination. This review is to look into the use of chloroquine retrospectively, and consider its re-introduction due to its safety. Efficacy can be attained if the pruritic effect is resolved.
Keywords: Chloroquine-Induced pruritus; treatment.